0
Summaries for Patients |

Gangrene of the Leg during Warfarin Treatment in a Patient with Cancer FREE

[+] Article and Author Information

Copyright ©2004 by the American College of Physicians

The summary below is from the full report titled “Venous Limb Gangrene during Warfarin Treatment of Cancer-Associated Deep Venous Thrombosis.” It is in the 16 October 2001 issue of Annals of Internal Medicine (volume 135, pages 589-593). The author is TE Warkentin.


Ann Intern Med. 2001;135(8_Part_1):S49. doi:10.7326/0003-4819-135-8_Part_1-200110160-00005
Text Size: A A A

What is the problem and what is known about it so far?

Patients with cancer sometimes develop blood clots in the deep veins of the leg, a condition known as deep venous thrombosis. In rare cases, blood clots in the deep veins of the leg become so extensive, involving both large and small blood vessels, that they reduce blood and oxygen supply to tissues. This can cause gangrene (rotting of the tissues). The drug warfarin is typically used to treat deep venous thrombosis. Warfarin thins the blood by interfering with normal blood clotting. It helps the body's normal systems for blood-clot removal to work more effectively. Why some patients with clots in their leg veins develop gangrene while they are taking warfarin has been a mystery.

Why did the researchers do this particular study?

To find out why and how venous gangrene occurred in a patient with cancer taking warfarin.

Who was studied?

A 66-year-old woman in Canada with metastatic lung cancer and a clot in a deep vein of her right leg. Her leg clot was initially treated with two blood thinners, heparin and warfarin. She then developed new clots in her left leg and gangrene of her left foot, even though blood test results showed that warfarin was making her blood very thin.

How was the study done?

The researcher studied 11 blood samples obtained from the patient over 8 days during warfarin treatment. The blood samples were tested for clotting and anticlotting substances.

What did the researcher find?

The blood samples showed very high levels of substances called thrombin–antithrombin complexes: This indicates that there was too much blood clotting (hypercoagulability). However, very low levels of an anticlotting substance called protein C were also found. Because warfarin usually reduces levels of thrombin–antithrombin complexes and protein C, in this particular patient the effect of warfarin to reduce protein C so severely without interrupting clotting would lead to worsening of thrombosis and, thus, gangrene.

What were the limitations of the study?

A single patient was studied. We cannot tell how often warfarin therapy will lead to venous gangrene.

What are the implications of the study?

Venous limb gangrene occurs when blood substances that promote blood clotting (procoagulants) are much more active than substances that prevent blood clotting. Warfarin can worsen imbalances by failing to prevent procoagulant states in patients with cancer and simultaneously depleting anticlotting substances such as protein C.

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Related Point of Care
Topic Collections
PubMed Articles
Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)